Alert archive / Illinois / Wind Chill Advisories in 2009

Wind Chill Advisory 2, NWS Lincoln, IL

February 3, 20096 counties in Illinois

NWS Lincoln, IL issued this wind chill advisory at Feb 3, 2009, 3:01 AM CST for 6 counties in Illinois. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2009, 3:01 AM CST (09:01 UTC)
Expired
Feb 3, 2009, 10:00 AM CST
In force
7 hr
Issued by
NWS Lincoln, IL

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, Peoria County, IL, Schuyler County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 86 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KILX 030901
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
301 AM CST TUE FEB 3 2009

...BITTERLY COLD AIR RETURNS TO CENTRAL ILLINOIS...

.GUSTY WINDS BEHIND AN ARCTIC COLD FRONT WILL PUSH WIND CHILLS
DOWN BETWEEN 15 AND 20 BELOW ZERO THIS MORNING. TEMPERATURES
SHOULD RISE ENOUGH BY LATE MORNING TO BRING WIND CHILLS WARMER THAN
ADVISORY LEVELS...BUT VERY COLD CONDITIONS WILL CONTINUE DURING
THE DAY. NORTHWEST WINDS OF 15 TO 20 MPH WILL KEEP WIND CHILLS
BETWEEN ZERO AND 10 BELOW MUCH OF THE DAY.

ILZ027>030-036-040-031600-
/O.NEW.KILX.WC.Y.0002.090203T0901Z-090203T1600Z/
KNOX-STARK-PEORIA-MARSHALL-FULTON-SCHUYLER-
INCLUDING THE CITIES OF...GALESBURG...PEORIA
301 AM CST TUE FEB 3 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. 

NORTHWEST WINDS AROUND 20 MPH...WITH GUSTS TO 30 MPH...WILL
CREATE BITTERLY COLD CONDITIONS THIS MORNING. WIND CHILL VALUES
OF 15 TO 20 BELOW ZERO ARE EXPECTED THROUGH 10 AM THIS
MORNING...MAINLY NORTHWEST OF THE ILLINOIS RIVER.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

SHIMON
1 follow-up statement
000 
WWUS43 KILX 031601
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1001 AM CST TUE FEB 3 2009

...BITTERLY COLD AIR RETURNS TO CENTRAL ILLINOIS...

.TEMPERATURES SHOULD RISE ENOUGH BY LATE MORNING TO BRING WIND
CHILLS WARMER THAN ADVISORY LEVELS...BUT VERY COLD CONDITIONS WILL
CONTINUE DURING THE DAY. NORTHWEST WINDS OF 15 TO 20 MPH WILL KEEP
WIND CHILLS BETWEEN ZERO AND 10 BELOW MUCH OF THE DAY.

ILZ027>030-036-040-031715-
/O.EXP.KILX.WC.Y.0002.000000T0000Z-090203T1600Z/
KNOX-STARK-PEORIA-MARSHALL-FULTON-SCHUYLER-
INCLUDING THE CITIES OF...GALESBURG...PEORIA
1001 AM CST TUE FEB 3 2009

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING. 

THOUGH WIND CHILLS HAVE RISEN TO JUST ABOVE ADVISORY
CRITERIA...SINGLE DIGIT TEMPERATURES AND GUSTY WINDS WILL KEEP THE
WIND CHILL VALUES IN THE 5 BELOW TO FOURTEEN BELOW THROUGH THE
LATE MORNING FOR MUCH OF CENTRAL ILLINOIS.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Feb 2, 11:37 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 2, 11:37 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1137 PM CST MON FEB 2 2009

.DISCUSSION...
ISSUED 825 PM CST MON FEB 2 2009 (UPDATED AT 955 PM CST)

SHORTWAVE ACRS NRN IA EARLY THIS EVENING WILL TRACK QUICKLY SE
INTO CNTRL IL OVERNIGHT DRAGGING ANOTHER POLAR FRONT THROUGH
THE AREA. THIS WILL BE ACCOMPANIED BY A PERIOD OF LIGHT SNOW
ALONG WITH INCREASING NORTHWEST WINDS WHICH WILL HELP USHER IN
MUCH COLDER WEATHER TO THE FORECAST AREA FOR TUE AND WED. UPPER
LEVEL DISTURBANCE SEEN ON THE WATER VAPOR THIS EVENING WITH A BAND
OF LIGHT SNOW AND FLURRIES ASSOCIATED WITH THE AREA OF ENHANCED
LIFT OVR CNTRL AND EAST CNTRL IOWA. FEATURE SEEMS A BIT FURTHER
NORTH THAN 18Z MODELS HAD SUGGESTED BUT STILL NOT LOOKING FOR
MUCH IN THE WAY OF ACCUMULATING SNOWS WITH THIS WAVE.

SFC WAVE WHICH DEVELOPS ALONG THE BOUNDARY LATE TNT WILL TRACK
ACRS SE IL WITH AREAS ABT 25-50 MILES TO THE NORTH OF THE SFC
TRACK SEEING THE LIGHT ACCUMLATION. LOOKS TO BE A HALF INCH TO ONE
INCH ACRS THE AREA OVERNIGHT FOLLOWED BY GUSTY NORTHWEST WINDS AND
LOW WIND CHILLS BY TUE MRNG. STRONGEST 1000-850 MB COLD ADVECTION
COINCIDING WITH THE STEEPEST LOW LEVEL LAPSE RATES WERE BETWEEN
08Z AND 12Z TUESDAY...SO THAT IS THE TIME FRAME WHEN THE GUSTY
WINDS ARE EXPECTED TONIGHT. WL BE MAKING SOME MINOR ADJUSTMENTS TO
THE ZONES...MAINLY TO ADJUST THE OVERNIGHT WORDING ACRS THE NORTH

...955 PM CST UPDATE...LAST ZFP UPDATE REFLECTS A LOWERING OF THE
OVERNIGHT LOW TEMPERATURES ALONG WITH WIND CHILL READINGS. 02Z SFC
ANALYSIS INDICATING COLD AIR ADVECTION INTO THE FORECAST AREA A BIT
STRONGER THAN EARLIER INDICATED. UPSTREAM TEMPERATURES ACRS NE IOWA
ALREADY IN THE LOW SINGLE DIGITS AND AS THE AREA OF LOW PRESSURE
PASSES TO THE SOUTH OF CENTRAL ILLINOIS LATER TNT...WINDS WILL
INCREASE OUT OF THE NORTHWEST WHICH WILL BRING DOWN ANOTHER BLAST OF
COLD AIR TO THE FORECAST AREA. STILL LOOKING AT LIGHT SNOW
ACCUMULATIONS ON THE EDGE OF THE NEW POLAR AIR MASS WITH MOST AREAS
SEEING AN INCH OR LESS. WIND CHILL READINGS APPROACHING -15 ACROSS
THE FAR NORTHWEST COUNTIES BY DAWN...WITH AREAS FURTHER SOUTH RANGING
FROM ZERO TO 12 BELOW.

&&

.AVIATION...
ISSUED 1128 PM CST MON FEB 2 2009

UPPER LEVEL WAVE SHIFTING SE ACRS CNTRL IL LATE THIS EVENING
ACCOMPANIED BY SCATTERED SNOW SHOWERS AND FALLING TEMPERATURES.
SNOW FALL AMOUNTS WILL NOT BE THAT GREAT WITH MOST AREAS SEEING
A HALF INCH TO LOCALLY ONE INCH...HOWEVER AS THE SYSTEM DEPARTS
TO OUR EAST AFTR 10Z...NORTHWEST WINDS WILL INCREASE COUPLED WITH
THE STRONG LOW LEVEL COLD ADVECTION. CIGS AND VSBYS IN THE SNOW
SHOWERS WILL BE AS LOW AS ARND 1200 FEET AND A 1 1/2SM BUT
UPSTREAM OBS SEEM TO INDICATE THE LOWER END VSBYS AND CIGS DONT
LAST FOR MORE THAN AN HOUR. WITH STRONG LOW LEVEL COLD ADVECTION
AND CYCLONIC FLOW EXPECTED ACRS THE AREA ON TUESDAY... WL CARRY
SOME LOW VFR BKN-OVC CIGS WITH SCATTERED SNOW SHOWERS. MAY SEE
CIGS OCCASIONALLY DROP TO MVFR LEVELS FOR A TIME BUT RIGHT NOW WL
MAKE THAT THE EXCEPTION RATHER THAN THE RULE IN THE TAFS FOR
TUESDAY. GUSTY WINDS...UP TO ARND 25 KTS AT TIMES WILL GRDLY
DIMINISH LATER TUE EVENING WITH FORECAST SOUNDINGS SUGGESTING
CLOUDS WL BE SLOW TO THIN OUT...ESPECIALLY ACRS THE EAST.

SMITH
&&

.PREV DISCUSSION...
ISSUED 300 PM CST MON FEB 2 2009

SHORT TERM...TONIGHT THROUGH THURSDAY...
COLD FRONT IS NOW COMING SOUTHWARD THROUGH NORTHERN IOWA AND
SOUTHERN WISCONSIN...AND WILL PASS THROUGH THE ENTIRE AREA BY DAWN
TUESDAY. THIS FRONT IS BEING DRIVEN BY A DEEPENING UPPER TROUGH THAT
WILL HANG AROUND THE GREAT LAKES THROUGH EARLY WEDNESDAY. AT LEAST
THREE SHORTWAVES ARE APPARENT IN WATER VAPOR IMAGERY MOVING SOUTH ON
THE WEST SIDE OF THE TROUGH. THE LEAD WAVE IS NOW MOVING THROUGH
NORTHERN ILLINOIS AND IS CAUSING AN INCREASE IN LIGHT SNOW NORTHEAST
OF OUR AREA INTO NORTHERN INDIANA. THE NEXT TWO UPSTREAM WAVES ARE
MOVING SOUTHEAST INTO WESTERN IOWA...AND SOUTHWARD INTO NORTHERN
MINNESOTA. THESE WILL CROSS ILLINOIS TONIGHT AND EARLY TUESDAY AND
PROVIDE PERIODIC LIGHT SNOW...BUT ACCUMULATIONS SHOULD BE LESS THAN
AN INCH. CLOUDS AND RADAR ECHOES ARE INCREASING OVER SOUTHERN
IOWA/NORTHERN MISSOURI IN ADVANCE OF THE MIDDLE SHORTWAVE...SO WILL
GO WITH LIKELY POPS FOR LIGHT SNOW OVER THE SOUTHERN HALF OF THE
AREA. LIGHT SNOW WILL THEN LINGER IN EASTERN ILLINOIS TUESDAY UNTIL
THE MAIN UPPER TROUGH MOVES EAST OF THE AREA.

COLD CANADIAN AIR BEHIND TONIGHTS FRONT WILL RESULT IN ANOTHER ROUND
OF SINGLE-DIGIT LOW TEMPERATURES...BEGINNING TONIGHT IN THE NORTH
AND ALL BUT THE SOUTHEAST TUESDAY NIGHT. NORTH TO NORTHWEST WINDS
WILL BE SUFFICIENT TO FORCE WIND CHILLS INTO THE ZERO TO 10 BELOW
RANGE...BUT NOT DOWN TO ADVISORY CRITERIA. THE CENTER OF THE HIGH
PRESSURE WILL BE LOCATED OVER EASTERN ILLINOIS WEDNESDAY EVENING
GIVING THEM ANOTHER NIGHT OF SINGLE-DIGIT TEMPERATURES IN THE
EVENING BEFORE READINGS STEADY OUT OR SLOWLY RISE AFTER MIDNIGHT.

ONCE THE UPPER TROUGH EXITS THE AREA EARLY WEDNESDAY...DRY WEATHER
WILL PREVAIL THROUGH THURSDAY. HEALTHY SOUTHWEST WINDS ALONG WITH
INITIALLY LOW DEWPOINTS WILL PROVIDE A RAPID MODERATION IN TEMPS
BEGINNING THURSDAY...WITH HIGHS IN THE 40S AREA-WIDE.

LONG TERM...FRIDAY THROUGH MONDAY...
SOUTHWESTERLY UPPER FLOW WILL BECOME ESTABLISHED OVER THE MIDWEST
THIS PERIOD AS A LOW DEEPENS ACROSS THE WEST COAST AND CAUSES A
CORRESPONDING INCREASE IN RIDGING OVER THE EAST COAST. WARM
ADVECTION WILL CONTINUE OVER ILLINOIS WITH THE MAIN FORECAST ISSUE
BEING THE EVOLUTION A COLD FRONT THAT WILL APPROACH THE REGION BY
THE END OF THE WEEK.

THE GFS AND ECMWF MODELS ARE IN AGREEMENT ABOUT THE GENERAL SYNOPTIC
PATTERN HOWEVER THEY ARE QUITE DIFFERENT REGARDING IMPORTANT SMALLER
SCALE FEATURES WITHIN THE SOUTHWEST FLOW. AN INITIAL SHORTWAVE WILL
EJECT OUT OF THE SOUTHWEST TROUGH AROUND FRIDAY AND DRIVE A SURFACE
LOW TOWARD THE GREAT LAKES ON SATURDAY. THE GFS THEN PUSHES THE
ASSOCIATED COLD FRONT THROUGH ILLINOIS...WHILE THE ECMWF HOLDS IT
BACK AHEAD OF A SECOND WAVE ON SUNDAY. THE 06Z GFS DOES NOT HAVE
THIS SECOND WAVE AND THEREFORE BUILDS STRONGER HIGH PRESSURE
SOUTHWARD BEHIND THE FRONT ALTHOUGH THE NEWER 12Z GFS IS CLOSER TO
THE NORTHERN ECMWF. THE RESULTS ARE EITHER A STATIONARY FRONT OVER
SOUTHERN ILLINOIS OR A WARM FRONT ACROSS WISCONSIN. A LESS AGRESSIVE
AND FURTHER NORTH FRONT WOULD BE EXPECTED UNDER SOUTHWEST FLOW
ALOFT...BUT FOR NOW WILL USE A BLEND AND FORECAST THE FRONT TO BE
ACROSS NORTHERN ILLINOIS ON SUNDAY.

THE MODELS ARE THEN IN SURPRISINGLY GOOD AGREEMENT ON EJECTING THE
MAIN SOUTHWESTERN CUTOFF LOW NORTHEASTWARD INTO THE WESTERN PLAINS
BY LATE NEXT MONDAY OR TUESDAY. THE BOTTOM LINE WILL BE TO STICK
WITH RATHER MILD TEMPERATURES WITH A CHANCE FOR SHOWERS BEGINNING
SATURDAY. DETAILS ON THE TIMING AND EVOLUTION OF THE INDIVIDUAL
SMALL SCALE FEATURES HAVE LOW PREDICTABILITY THIS FAR IN ADVANCE AND
WILL BE FINE TUNED IN SUBSEQUENT FORECASTS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 3, 1:12 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
112 AM CST TUE FEB 3 2009

ILZ027>031-036>038-040>057-061>063-066>068-071>073-031200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
112 AM CST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...REST OF TONIGHT

LIGHT SNOW THE REST OF THE NIGHT WILL ACCUMULATE AROUND ONE INCH
OF SNOW IN MUCH OF CENTRAL ILLINOIS. COLD AIR AND NORTHWEST WINDS
AFTER THE SNOW WILL PUSH WIND CHILL READINGS DOWN IN THE 5 BELOW
TO 15 BELOW ZERO RANGE BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BITTERLY COLD WIND CHILLS OF 10 BELOW TO 15 BELOW ZERO ARE
EXPECTED TUESDAY NIGHT AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

SHIMON

In the hours before

Local storm report, Feb 3, 2:26 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
226 AM CST TUE FEB 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     SNOW             ALTONA                  41.12N 90.16W
02/03/2009  M1.6 INCH        KNOX               IL   CO-OP OBSERVER

&&

SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 3:25 PM CSTWind Chill AdvisoryILXFulton, Knox, McLean, Marshall, Mason, Peoria and 4 more12 hr

Nearby

Wind Chill Advisories in Illinois, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.